NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 19, 9:40 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 19, 9:40 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 AM MDT Thu Mar 19 2020
.UPDATE...
Issued at 1040 AM MDT Thu Mar 19 2020
Morning update regarding ongoing winter weather headlines:
With the latest 12z Model run suites of the NAM and GFS in through
the event period in conjunction with high-res guidance of the HRRR
and NBM, overall forecast snowfall amounts along the northern
tier of counties in southeastern Wyoming and the Nebraska
Panhandle have trended lower than previous forecasts. This is
response of area dew point temps this morning remaining in the
middle to upper 30 degree range, well above freezing range that we
should expect quality snow-type that will be conducive to
blizzard conditions. Concern going forward will be the arrival of
colder air with arctic temps being pulled in the trowal as the low
ejects into the Central Great Plains along with any dynamic
cooling with ongoing snowfall. Further changes to headlines this
afternoon will be dependent on dewpoints cooling off to warrant
better snowfall typing to keep flakes aloft in the wind and
observations remaining at or near blizzard criteria.
So as a result of the latest guidance and observations, previous
blizzard warnings for Niobrara and portions of Converse County in
southeastern Wyoming along with Sioux, Dawes, and Box Butte
Counties have been replaced with a Winter Weather Advisory. Some
stronger banding may be possible across northwestern Laramie
County in southeast Wyoming and portions of Banner, Kimball, and
Cheyenne Counties in Nebraska with higher snowfall totals with 6
to 9 inches possible with perhaps localized heavier totals. Winds
remain on track to be gusting into the blizzard criteria range
this afternoon to warrant the continuation across the southern
half of the panhandle and far southeastern Wyoming.
&&
.SHORT TERM...(Today through Saturday morning)
Issued at 400 AM MDT Thu Mar 19 2020
Radar and satellite imagery showing a brief break in rain and snow
showers here this morning, as a low cloud shield continues to
fill into the region and visibilities reduce due to fog.
This storm set to pull north and east into the northern Colorado
Plains by mid-morning, is on track to bring a wintry mix of rain,
freezing rain, snow and winds to the High Plains and adjacent
High Terrain today. With a deep moisture tap pulling around the
system along its warm conveyor belt, we are seeing PWATS exceeding
0.5 inches at times, for a productive rain/freezing rain/snow
maker. Due to the warm temperatures we saw yesterday, and the lag
in cold air infiltrating the region from the north and west, there
isn't a clean rain to snow transition to speak of. Precipitation
will again fill into the region by 6 AM this morning from the
southwest. Areas that will first see a switch from liquid precip
to snow will be along the far southeast portion of Wyoming, out
through the west-central portion of the Nebraska Panhandle. This
will occur as the mid-atmospheric layer, marked by the dendritic
zone, fills in and is able to produce snow rather than rain or
freezing rain. Any lag in this midlayer moistening will lead to
freezing rain, that will lead to a light ice glaze on surfaces. To
the west, across the lower Carbon County elevations will see an
extended period of mixed precipitation before transitioning to
snow as dry air gets pulled into the outer portion of the system,
preventing a productive snow maker. However, upslope flow and
cold temperatures, will allow for mountain snow in the higher
terrain to the west of the Laramie Range, with about a foot of
snow expected over the course of the event.
To the north, along and north of the Pine Ridge, looking for an
extended period of mixed precipitation that will combine with high
PWATS, for a generous amount of ice, set to fall over the area
today. Could see upwards to a tenth of an inch of ice, before we
see the transition to snow occur sometime in the late afternoon.
And finally, to the southern Panhandle, where Sidney will hold off
transitioning from rain to snow until about noon as we see
dynamic cooling aloft win out against the warm conveyor belt. Once
we transition over to snow, the warm tongue (or TROWAL) will
become overly productive and we should see quite a bit of snow
fall, in moderate to heavy amounts the afternoon and evening.
Strong wind and wind gusts will accompany the precipitation we are
looking for here today, with areas along and south of an Chadron to
Buford line experiencing the strongest gusts, up to 50 mph today.
This area of concern will overlap with the portion of the region
set to receive the highest snow totals, generally along the I-80
corridor / Cheyenne Ridge area. With moderate to heavy snow
expected, quarter mile visibilities will be quite common here
today. Still, mixed precipitation and strong winds to the north
along the Pine Ridge, won't be all too pleasant either, though
did bring down snow amounts along the Pine Ridge due to the longer
period of mixed precipitation we are expecting. Therefore, all
highlights, including the Blizzard Warnings have been left as
they were, with the ice accumulation spoken to in the Blizzard
Warning.
Will see a brief period of elevated surface instability this
afternoon, for a brief chance at snow squalls. Best chances for
this occurrence will be along the I-80 corridor, between the
Summit and Cheyenne this afternoon.
Moving into the overnight period, winds and precipitation will
begin to taper off, and there will be a chance for dense fog to
develop across the High Plains, mainly along the I-80 corridor.
This may be short-lived however as dry air drops out of the north.
Also of note, will be the cold wind chills we'll have for the
region by daybreak Friday morning, with wind chill temperatures
falling close to zero.
Periods of light rain/freezing rain/snow showers will continue
Friday along the I-80 corridor as the parent system moves north
into Wyoming and quickly dissipates. Again, there will be just
enough instability for a few lightening strikes to be possible
Friday afternoon.
By Friday night / Saturday morning, winds will switch from
northerly to southerly and overnight temps will come back into the
teens.
.LONG TERM...(Saturday through Wednesday)
Issued at 400 AM MDT Thu Mar 19 2020
Saturday...Weak northwest flow aloft prevails. We may see a few snow
showers over the Sierra Madre Range with moist flow aloft, otherwise
dry and warmer.
Sunday...The warming trend continues under northwest flow aloft. Dry
conditions should prevail with limited low and mid level moisture.
Monday...As the flow aloft backs to southwest, surface lee troughing
should help to produce a slow warming trend. With an increase in low
and mid level moisture, we may see some snow showers over the Sierra
Madre Range.
Tuesday...Moist southwest flow aloft will continue the chance of
snow along and west of Interstate 25, and especially over the
orographically favored Snowy and Sierra Madre Ranges. Continued
relatively mild with 700 mb temperatures near 0 Celsius.
Wednesday...Slightly cooler with an increase in cloud cover. With
more low and mid level moisture and jet energy overhead, we should
see a chance of lower elevation rain showers and mountain snow
showers, most numerous over the Snowy and Sierra Madre Ranges where
orographics will be most pronounced.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 521 AM MDT Thu Mar 19 2020
Wyoming TAFS...VFR at Rawlins, with occasional MVFR until 15Z,
then IFR from 15Z to 23Z, then MVFR until 01Z, then VFR. Wind
gusts to 25 knots from 15Z to 23Z.
VFR at Laramie, with occasional MVFR until 14Z, then IFR from 14Z
to 02Z, then MVFR until 06Z, then VFR. Wind gusts to 30 knots from
14Z to 02Z.
VFR at Cheyenne, with occasional MVFR until 14Z, then IFR from 14Z
to 02Z, then MVFR. Wind gusts to 30 knots from 14Z to 06Z.
Nebraska TAFS...IFR at Chadron until 23Z, then MVFR until 01Z,
then VFR. Wind gusts to 32 knots from 18Z to 01Z.
IFR at Alliance until 00Z, then MVFR until 03Z, then VFR. Wind
gusts to 35 knots from 15Z to 03Z.
VFR at Scottsbluff, with occasional MVFR until 14Z, then IFR until
03Z, then MVFR. Wind gusts to 35 knots from 19Z to 06Z.
IFR at Sidney until 00Z, then MVFR until 03Z, then VFR. Wind gusts
to 44 knots from 16Z to 03Z.
&&
.FIRE WEATHER...
Issued at 400 AM MDT Thu Mar 19 2020
...Various Winter Weather Advisories, Winter Storm Warnings and Blizzard
Warnings are in Effect through Friday...
A progressive storm system will produce widespread snow today,
along with likely blizzard conditions mainly along and east of
Interstate 25. Cold temperatures along with a chance of snow will
occur on Friday. Warmer and drier weather is expected over the
weekend and early next week. Fire weather concerns will remain
minimal through the period.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MDT Friday for WYZ101>106-109-
111-113-115.
Blizzard Warning until 6 AM MDT Friday for WYZ107-108-110-
116>119.
Winter Storm Warning until 6 PM MDT Friday for WYZ114.
Winter Weather Advisory until 6 PM MDT Friday for WYZ112.
NE...Winter Weather Advisory until 6 AM MDT Friday for NEZ002-003-095-
096.
Blizzard Warning until 6 AM MDT Friday for NEZ019>021-054-055.
&&
UPDATE...WM
SHORT TERM...AB
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...RUBINHazardous weather outlook, Mar 19, 9:56 AM MST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1056 AM MDT Thu Mar 19 2020
NEZ002-003-095-096-WYZ101-102-201200-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
1056 AM MDT Thu Mar 19 2020
This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Previous Blizzard Warning replaced with Winter Weather Advisory
for mixed precipitation. Additional snow accumulations of up to
two inches and ice accumulations of around one tenth of an inch.
Winds gusting as high as 55 mph. See Winter Weather Advisory for
more information.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Current winter weather headlines remain in effect through 6 AM MDT
Friday. In the further extended, the probability for widespread
hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their snowfall measured.
WYZ110-116-201200-
North Snowy Range Foothills-South Laramie Range-
1056 AM MDT Thu Mar 19 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Blizzard Warning remains in effect through tonight. Blizzard
conditions are expected with total snow accumulations of 4 to 8
inches with a light glaze of ice. Winds will gust up to 50 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Current winter weather headlines remain in effect through 6 AM MDT
Friday. In the further extended, the probability for widespread
hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their snowfall and any blizzard
conditions observed.
WYZ114-201200-
Snowy Range-
1056 AM MDT Thu Mar 19 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Storm Warning is in effect through Friday afternoon.
Heavy snow is expected with total snow accumulations around 12
inches. Winds will gust up to 35 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Current winter weather headlines remain in effect through 6 PM
MDT Friday. In the further extended, the probability for
widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their snowfall measured.
WYZ112-201200-
Sierra Madre Range-
1056 AM MDT Thu Mar 19 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Weather Advisory is in effect through Friday afternoon.
Snow will occur with total accumulations of 7 to 9 inches.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Current winter weather headlines remain in effect through 6 PM
MDT Friday. In the further extended, the probability for
widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their measured snowfall.
WYZ103>106-109-111-113-115-201200-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
1056 AM MDT Thu Mar 19 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Weather Advisory is in effect through tonight. Mixed
precipitation expected. Total snow accumulations of 3 to 5 inches
with a light glaze of ice. Winds will gust up to 30 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Current winter weather headlines remain in effect through 6 AM MDT
Friday. In the further extended, the probability for widespread
hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their measured snowfall.
NEZ019>021-054-055-WYZ107-108-117>119-201200-
Scotts Bluff County-Banner County-Morrill-Kimball County-Cheyenne-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1056 AM MDT Thu Mar 19 2020
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Blizzard Warning is in effect through tonight. Blizzard
conditions are expected with snow accumulations of 4 to 8 inches.
Winds will gust up to 50 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Current winter weather headlines remain in effect through 6 AM MDT
Friday. In the further extended, the probability for widespread
hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report to the Cheyenne, Wyoming
National Weather Service their snowfall and any blizzard
conditions observed.